News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Hypertension, pulse rate and Wellbutrin XL


 daltonsmom - Sat Dec 20, 2008 7:41 pm

I have been weaning of off Cymbalta for the past month and have also stopped taking Yaz (a birth control pill). I began taking Wellbutrin 75mg a month ago with no side effects but energy and a connection to life again. The wellbutrin has already helped my depression so much but since I moved up to 150mg my blood pressure has been high, like 146/100 last night and my pulse rate has not gone below 100.
When I had my son a year a go I had some issues with hypertension and was treated and a few months later it subsided so I stopped taking meds for it. But this past week with my BP so high I began taking them again. My blood pressure has leveled out but is still high at times. I've been taking it every 2 hours or so. My main concern is my pulse which has been over 100 for several days, I've been out of breath and dizzy at times. Could this be caused by the Wellbutrin? Yesterday it got up to 133 and when I am lying still or sitting it is between 105 and 115. I am very worried and out of town for the holidays. Thanks for any direction.
 John Kenyon, CNA - Sun Dec 21, 2008 9:38 pm

User avatar Hi there -

Elevated blood pressure and sinus tachyacardia are both potential (and relatively common) side effects of Wellbutrin. Tachycardia (faster than normal/faster than 100 beats per minute) in particular is common, reported by more than 10 per cent of users. Elevated BP occurs in about 5 per cent. Wellbutrin, then, is a very likely cause of both symptoms. The shortness of breath and dizziness are possibly related dizziness is another commonly reported side effect, much less so shortness of breath). Collectively it seems very likely the Wellbutrin is the culprit, and your doctor may want to try a beta blocker to control your BP, which would also slow your heart rate some (unless that's already the kind of BP drug you're taking). The elevated BP is actually a greater concern than the tachy heart rate. Both should even out with time, but high BP isn't something we'd want to just leave alone. If you're not already on a beta blocking drug this is something you might want to try (or add). A low dose of a cardioselective beta blocker like metaprolol might work well, and is less likely than some of the older ones to exacerbate depression (we don't want to undo the great effect the Wellbutrin's had).

Hopefully this is helpful to you. Relaxation exercises may help some, but the heart rate should, over time, come down closer to normal as your body adjusts to the doseage of Wellbutrin. The BP needs to be kept at a reasonable level. It's not morbidly high, but higher than we like to see. If you can reach your doctor and discuss the possibility of at least a temporary prescription for metaprolol (long-acting would be best, at one of the lower doses such as 25 or 12.5 mg) it would likely make enough of a difference to help you feel more relaxed about the side effects til they subside.

Best of luck to you. I hope your long holiday weekend is a good one. Do your best to relax and enjoy it. Please follow up with us.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here